[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1991

Transient Porphyrinemia in a Liver Transplant Recipient

Author Affiliations

From the Departments of Dermatology (Drs Blemker and Treadwell), Pathology (Drs Dean and Weaver), and Surgery (Drs Pescovitz and Filo), Indiana University School of Medicine, Indianapolis.

Arch Dermatol. 1991;127(5):704-706. doi:10.1001/archderm.1991.01680040112014
Abstract

• We report a case of acquired porphyrinemia in a liver transplant recipient. Thrombosis of the portal vein and hepatic artery led to massive necrosis of the patient's first donor liver, necessitating its removal. After an 18-hour anhepatic period, a second donor liver was transplanted. During this interval, the patient was warmed with an infrared heat lamp that emitted bright visible light. Following the anhepatic period, a photodistributed cutaneous erythema was noted. The level of total serum porphyrins during the anhepatic period was significantly elevated at 1.548 μmol/L (normal, <0.018 μmol/L). Fractionation showed that the levels of the hydrophobic porphyrins, coproporphyrin and protoporphyrin, were elevated, while the levels of the hydrophilic porphyrins remained normal. Following the successful second liver transplantation, the patient's porphyrin levels declined. This is the first reported case of acquired porphyrinemia in a liver transplant recipient.

(Arch Dermatol. 1991;127:704-706)

×